Pennsylvania, 2009

Flooding in Pennsylvania, May 4 to 5, 2009

May 4 to 5, 2009 · NWS PBZ · 2 events in 2 counties and zones

Low pressure moving slowly across West Virginia produced widespread heavy rain and flooding across northern West Virginia, Garrett county Maryland, and western Pennsylvania. Rain amounts over a 24 to 36 hour period were from 2 to 3 inches on top of soils that were already saturated.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$160,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Low pressure moving slowly across West Virginia produced widespread heavy rain and flooding across northern West Virginia, Garrett county Maryland, and western Pennsylvania. Rain amounts over a 24 to 36 hour period were from 2 to 3 inches on top of soils that were already saturated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 4, 10:29 AM EST, 1 hour 56 minutes earlier.

Area forecast discussion, May 4, 10:29 AM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1129 AM EDT MON MAY 4 2009

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL MOVE NORTHEAST ACROSS WEST VIRGINIA
TODAY. A WEAK HIGH PRESSURE RIDGE WILL THEN BUILD FOR TONIGHT INTO
TUESDAY NIGHT...BEFORE ANOTHER LOW APPROACHES FOR WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
RAIN OVER THE SOUTHERN HALF OF THE CWA. VERY SHARP GRADIENT ON RAIN/NO
RAIN LINE. NOT MUCH MORE NORTHERN PROGRESS ON THE RAIN. HEAVIEST
RAIN AREA FOCUSED ON MARSHALL...WESTZEL AND MONONGALIA COUNTY WV
AND GREENE AND FAYETTE COUNTIES IN PA.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
THE LOW PUSHES TO THE EAST TONIGHT...ALLOWING WEAK HIGH PRESSURE
RIDGE TO BUILD. WITH THE PROXIMITY OF THE LOW TO THE EAST...AND
PASSING SHORT WAVES WILL CONTINUE LOW CHANCE POPS EAST FOR TONIGHT
INTO TUESDAY. NEXT LOW WILL SPREAD RAIN SHOWERS FROM WEST TO EAST
STARTING WEDNESDAY MORNING.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A SLOW MOVING LOW PRESSURE SYSTEM TO PROVIDE SHOWERS AND POSSIBLY
THUNDERSTORMS LATE WEDNESDAY INTO SATURDAY. DUE TO THE EXPECTED
CLOUDY AND POTENTIALLY SHOWERY CONDITIONS...FORECASTED
TEMPERATURES TO SHOW A SMALLER THAN TYPICAL DIURNAL RANGE WITH
DAYTIME HIGHS SLIGHTLY COOLER THAN NORMAL BUT NIGHTTIME LOWS
SLIGHTLY WARMER THAN NORMAL AS INDICATED BY RECENT BLEND OF GFS
MOS AND HPC GUIDANCE VALUES.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
PRECIP ASSOCIATED WITH LOW PRESSURE ACROSS THE APPALACHIANS IS
NUDGING NORTHWARD...WITH SOME PRECIP REACHING LBE...AND APPROACHING
HLG/PIT/AGC. THIS TREND WILL CONTINUE WITH PORTS FROM PIT SOUTH
IN THE STEADIER RAIN WITH AREAS OF MVFR RESTRICTIONS IN THE HEAVIER
PRECIP THROUGH THIS AFTN. LOCATIONS FURTHER TO THE NORTH...BVI/DUJ
WILL SEE SCATTERED SHWRS...WITH FKL SEEING LITTLE CHC AT PRECIP. ZZV
COULD HAVE AN ISOLATED SHWR IN THE NEXT 1-3 HOURS BEFORE THE
MOISTURE EXITS TO THE EAST. PRECIP WILL DIMINISH THIS EVENING FOR
ALL LOCATIONS AS THE LOW EJECTS TO THE NE.

VFR CONDITIONS WILL PREVAIL TUESDAY INTO WEDNESDAY AS FLAT
RIDGING CROSSES THE REGION. THE NEXT SYSTEM WILL AFFECT THE
REGION FROM LATE WEDNESDAY INTO NEXT WEEKEND...BRINGING PERIODS
OF SHOWERS AND RESTRICTIONS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR MDZ001.
OH...NONE.
PA...NONE.
WV...FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR WVZ023-041.

&&
Hazardous weather outlook, May 4, 2:14 AM EST, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
314 AM EDT MON MAY 4 2009

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021-022-050715-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-
314 AM EDT MON MAY 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-WVZ023-041-050715-
GARRETT-PRESTON-TUCKER-
314 AM EDT MON MAY 4 2009

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 4, 8:44 AM EST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
944 AM EDT MON MAY 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 AM     FLOOD            MORGANTOWN              39.64N 79.95W
05/04/2009                   MONONGALIA         WV   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED ROADWAY FLOODING THROUGHOUT
            MONONGALIA COUNTY. ROADS FLOODED INCLUDE SMITHTOWN RD...
            BLOOD RUN RD... ROUTE 7 IN DELLSLOW... GREENBAG RD...
            SUMMERS SCHOOL RD... DECKERS CREEK... BEULAH RD

0938 AM     FLOOD            FAIRMONT                39.48N 80.15W
05/04/2009                   MARION             WV   PUBLIC

            STREAM OUT OF ITS BANK OVER ROADS

&&

JP
Local storm report, May 4, 10:41 AM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1141 AM EDT MON MAY 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     FLOOD            5 SSE FAIRMONT          39.41N 80.11W
05/04/2009                   MARION             WV   TRAINED SPOTTER

            CREEK IS OUT OF BANKS AND FLOODING COLFAX ROAD NEAR TOWN
            OF COLFAX.

&&
Local storm report, May 4, 10:50 AM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1150 AM EDT MON MAY 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 AM     HEAVY RAIN       FARMINGTON              39.51N 80.25W
05/04/2009  M1.50 INCH       MARION             WV   TRAINED SPOTTER

            SINCE 4AM

&&

JP
Local storm report, May 4, 10:53 AM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
1153 AM EDT MON MAY 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 AM     HEAVY RAIN       8 SE UNIONTOWN          39.82N 79.62W
05/04/2009  M1.50 INCH       FAYETTE            PA   TRAINED SPOTTER

            SINCE 4AM

&&

JP
Local storm report, May 4, 11:57 AM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1257 PM EDT MON MAY 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     FLOOD            RIVESVILLE              39.53N 80.12W
05/04/2009                   MARION             WV   PUBLIC

            STREAMS OUT OF BANKS FLOODING OVER ROADS

&&

JP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Fayette

When
May 4, 12:25 PM EST to 3:00 PM EST
Where
Fayette County, 0.3 mi SSW of Fallen Timbers to 0.39 mi SSW of Fallen Timbers
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.746, -79.903

Emergency management reported Tomcat Hollow Rd and Nilan Rd closed at the tunnel due to flooding.

Flood, Washington

When
May 5, 2:23 AM EST to 8:45 AM EST
Where
Washington County, 0.53 mi E of Monongahela to 0.29 mi E of Monongahela
Cause
Heavy Rain
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
40.200, -79.920

Emergency management reported flooding on SR 481 in Monongahela near the Penos Plaza along Pigeon Creek. This flooding was a combination of back water flooding from the Monongahela River and run off.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163198, 163203.